zbMATH — the first resource for mathematics

Some periodic continued fraction expansions and fundamental units of quadratic orders. (Einige periodische Kettenbruchentwicklungen und Grundeinheiten quadratischer Ordnungen.) (German) Zbl 0764.11009
Let \(D\) be a discriminant of a quadratic number field and let \(\omega_ D=(1+\sqrt{D})/2\) if \(D\equiv 1\pmod 4\) and \(\omega_ D=\sqrt{D}/2\) otherwise. The author computes the period length of the continued fraction of \(\omega_ D\) and the fundamental unit of \(\mathbb{Z}[\omega_ D]\) in the case when \(D=(\ell p^ k+\lambda c)^ 2+4\mu p^ k q\), where \(k\geq 2\), \(q\geq 1\), \(\ell\), \(q\) are integers, \(\lambda,\mu=\pm1\), \(p=c\ell+\lambda\mu\geq 2\) and \(q\) divides \(c\). This covers several special cases considered earlier by several other authors [L. Bernstein, J. Number Theory 8, 446–491 (1976; Zbl 0352.10002); M. D. Hendy, Math. Comput. 28, 267–277 (1974; Zbl 0275.12007); C. Levesque, J. Math. Phys. Sci. 22, No. 1, 11–44 (1988; Zbl 0645.10010); C. Levesque and G. Rhin, Util. Math. 30, 79–107 (1986; Zbl 0615.10014); M. Nyberg, Norsk Mat. Tidsskr. 31, 95–99 (1949; Zbl 0040.30706)].

11A55 Continued fractions
11R11 Quadratic extensions
11R27 Units and factorization
Full Text: DOI
[1] T. Azuhata, On the Fundamental Units and the Class Numbers of Real Quadratic Fields II, Tokyo J. Math.10 (1987), 259–270. · Zbl 0659.12008
[2] L. Bernstein, Fundamental Units and Cycles in the Period of Real Quadratic Number Fields I, II. J. Number Theory8 (1976), 446–491; Pacific J. Math.63 (1976), 37-61 and 63-78. · Zbl 0352.10002
[3] L. E. Dickson, History of the Theory of Numbers, vol. II. Chelsea 1971.
[4] M. D. Hendy, Applications of a Continued Fraction Algorithm to Some Class Number Problems. Math. Comp.28 (1974), 267–277. · Zbl 0275.12007
[5] C. Levesque, Continued Fraction Expansions and Fundamental Units. J. Math. Phys. Sci.22 (1988), 11–44. · Zbl 0645.10010
[6] C. Levesque andG. Rhin, A few classes of periodic continued fractions. Utilitas Math.30 (1986), 79–107. · Zbl 0615.10014
[7] M. Nyberg, Culminating and almost culminating continued fractions (in Norwegian). Norsk Mat. Tidsskr.31 (1949), 95–99.
[8] O. Perron, Die Lehre von den Kettenbrüchen, Bd. 1. Teubner 1954. · Zbl 0056.05901
[9] H. C. Williams, A note on the period length of the continued fraction expansion of certain {ie-1}, Utilitas Math.28 (1985), 201–209. · Zbl 0586.10004
[10] Y. Yamamoto, Real quadratic number fields with large fundamental units. Osaka J. Math.8 (1971), 261–270. · Zbl 0243.12001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.